Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Grand Forks, ND

July 2, 2006Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2006, 7:22 PM CDT for Benson County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 7:22 PM CDT (00:22 UTC)
Expired
Jul 2, 2006, 8:00 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030023
SVRFGF
NDC005-030100-
/O.NEW.KFGF.SV.W.0097.060703T0022Z-060703T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
722 PM CDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR    
  RUGBY...OR 55 MILES WEST OF DEVILS LAKE...WHERE 60 MPH WIND GUSTS
  WERE REPORTED. THE STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOX AT 735 PM CDT
  YORK AT 745 PM CDT
  BAKER AT 750 PM CDT
  HARLOW AT 755 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4836 9981 4791 9976 4796 9922 4834 9925

$$

GV
1 follow-up statement
000 
WWUS53 KFGF 030102
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
802 PM CDT SUN JUL 2 2006

NDC005-030112-
/O.EXP.KFGF.SV.W.0097.000000T0000Z-060703T0100Z/
BENSON ND-
802 PM CDT SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BENSON COUNTY EXPIRED
AT 800 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WAS ALLOWED TO EXPIRE AT 800 PM CDT. 

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES WEST OF HARLOW...OR 33 MILES WEST OF
DEVILS LAKE...MOVING TO THE SOUTHEAST AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 800 PM CDT. 

LAT...LON 4836 9981 4791 9976 4796 9922 4834 9925

$$

GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:27 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 2:27 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
227 PM CDT SUN JUL 2 2006

.SHORT TERM (TONITE THRU WED)...MAIN FORECAST CHALLENGE REVOLVES
AROUND THE EVOLUTION OF ELEVATED CONVECTION OVERNIGHT. AN UPPER
LOW SITUATED NORTH OF LAKE WINNIPEG CONTINUES TO ROTATE SEVERAL
WEAK SHORTWAVES THROUGH THE UPPER MIDWEST. ONE SUCH WAVE CURRENTLY
NEAR CYWG WILL SCOOT ACROSS THE INTERNATIONAL BORDER THIS EVENING
BRINGING A FEW SHOWERS TO THAT REGION. MEANWHILE...THE NEXT WAVE
WILL DIVE SOUTHEAST ACCOMPANIED BY A COLD FRONT. THIS FRONT IS
EXPECTED TO CROSS THE INTERNATIONAL BORDER LATE EVENING
TRAVERSING INTO CENTRAL MN BY EARLY MON AM.

COVERAGE AND INTENSITY OF ANY CONVECTION OVERNIGHT IS STILL IN
DOUBT DUE TO THE LACK OF ANY SIGNIFICANT FORCING. AT THE SFC...THE
FRONTAL BOUNDARY IS DIFFUSE AT BEST...SHOWING UP A BIT STRONGER AT
H85 WHERE I EXPECT STORMS TO BE BASED. THERE IS A 70KT+ JET STREAK
PASSING OVERHEAD AFTER MIDNIGHT...BUT THE LACK OF STRONG WINDS AT
LOWER LEVELS WILL SIGNIFICANTLY REDUCE THE EFFECTIVE BULK SHEAR.
WITH THE COLUMN STARTING OUT DRY FROM THE SFC TO H5...THE LACK OF
MOISTURE WILL ALSO PLAY A PART IN DOWNPLAYING THE SEVERE
POTENTIAL. THIS IS EVIDENT WITH CAPE VALUES FAILING TO EXCEED 1000
J/KG AND SHOWALTERS VALUES BARELY GOING NEGATIVE. WITH ALL THAT
SAID...I DO EXPECT AT LEAST SCATTERED STORMS TO MAKE AN APPEARANCE
(MAINLY AFTER MIDNIGHT) AND FOLLOW THE FRONT INTO SOUTHERN MN BY
MON AFTERNOON.

HIGH PRESSURE NOSES IN BY MON AFTERNOON BRINGING A PERIOD OF GUSTY
WINDS AND COOLER TEMPS. THE UPPER RIDGE CENTERED OVER THE ROCKIES
WILL GRADUALLY SHIFT EAST BY MIDWEEK PROMOTING RISING HEIGHTS
RESULTING IN A WARMING TREND.

.LONG TERM (THURS THRU SUN)...LONG RANGE MODELS IN GOOD AGREEMENT
UNTIL LATER PERIODS. MAIN DIFFERENCES ARE WITH TIMING OF
SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY LATE IN THE WORK WEEK
INTO NEXT WEEKEND. WITH TIMING DIFFERENCES AND POTENTIAL CAPPING
WILL MAINTAIN DRY FORECAST UNTIL MODELS COME TOGETHER A LITTLE
BETTER. UNTIL THEN SURFACE HIGH PRESSURE AND MID LEVEL RIDGING
WILL MAKE FOR WARM AND DRY PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/VOELKER
Hazardous weather outlook, Jul 2, 3:20 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT SUN JUL 2 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-032030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
320 PM CDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT
AS A COLD FRONT SWEEPS SOUTH FROM CANADA. THE BEST CHANCE FOR
STORMS WILL BE CONFINED EAST OF THE RED RIVER AFTER MIDNIGHT.
SMALL HAIL WILL BE POSSIBLE WITH A FEW OF THE STRONGER
STORMS...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JCA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:47 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey43 min
Jul 2, 8:57 PM CDTSevere Thunderstorm WarningFGFWalsh48 min
Jul 2, 9:06 PM CDTSevere Thunderstorm WarningFGFEddy39 min
Jul 2, 9:18 PM CDTSevere Thunderstorm WarningFGFGrand Forks57 min
Jul 2, 9:33 PM CDTSevere Thunderstorm WarningFGFNelson27 min
Jul 2, 9:55 PM CDTSevere Thunderstorm WarningFGFGrand Forks53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.